Oregon, 2009

Tornado and Hail in Oregon, June 4, 2009

June 4, 2009 · NWS PQR · 9 events in 7 counties and zones

A fairly vigorous upper level low pressure system had been blocked offshore and was finally allowed to progress onshore on June 4th. An upper level disturbance rotated around upper level low pressure system, enhancing divergence aloft and turning upper level flow easterly across much of western Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A fairly vigorous upper level low pressure system had been blocked offshore and was finally allowed to progress onshore on June 4th. An upper level disturbance rotated around upper level low pressure system, enhancing divergence aloft and turning upper level flow easterly across much of western Oregon. This overall pattern resulted in enhanced vertical wind shear for the Willamette Valley, with southerly winds near the surface backing to easterly flow aloft. The June 4, 2009 was a significant thunderstorm outbreak by Northwestern Oregon standards, with several areas taking damage from strong thunderstorm wind gusts, minor urban area flooding, and rotation in a few storms resulted in one weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 4, 12:38 PM PST, 24 minutes earlier.

Area forecast discussion, Jun 4, 12:38 PM PST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
140 PM PDT THU JUN  4 2009

.SYNOPSIS...AN UPPER LOW OFF THE COAST OF CALIFORNIA WILL PROVIDE
WARM AND MOIST SE FLOW FOR A THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THIS EVENING. THE UPPER LOW WILL BEGIN TO SHIFT
INLAND FRIDAY WITH OFFSHORE HIGH PRESSURE BRINGING DEEPENING MARINE
STRATUS UP FROM CALIFORNIA. THIS WILL LIKELY PUSH INTO THE VALLEYS
FOR MORNING CLOUDS AND COOLER TEMPERATURES.

&&

.SHORT TERM...THUNDERSTORMS SEEN DEVELOPING EARLY THIS AFTERNOON
ACROSS SOUTHERN OREGON...ALONG THE LEADING EDGE OF THE VORT LOBE
SEEN IN WATER VAPOR PICTURES LIFTING UP INTO SOUTHERN OREGON. GOOD
MOISTURE AND DYNAMICS STILL SUGGEST THUNDERSTORMS LIKELY THIS
EVENING AS THE SHORTWAVE ROTATES AROUND THROUGH WEST OREGON...WITH
POPS DROPPING OFF AFTER MIDNIGHT AS THE SHORTWAVE MOVES THROUGH AND
MARINE AIR SPREADS IN FROM THE SW.

AS THE CA UPPER LOW SHIFTS FURTHER INLAND FRI AND GETS CAUGHT UP
WITH THE SOUTHCENTRAL CANADIAN LOW...THE THREAT FOR SHOWERS WILL
BEGIN TO DECREASE AS THE UPPER FLOW TURNS NORTHERLY. CHANCES FOR
SHOWERS THOUGH WILL BE SLOW TO END...ESP IN THE CASCADES...AS REGION
WILL REMAIN ON THE BACKSIDE OF THE UPPER CYCLONIC FLOW THROUGH FRI
NIGHT...THEN ANOTHER SHORTWAVE DROPS DOWN OVER NORTHERN ROCKIES SAT
AND SUN.

MARINE PUSH FROM THE SW TONIGHT WILL USHER IN A MARINE AIRMASS FOR
MOST OF THE INTERIOR. THE COOLER MOIST AIRMASS IS LIKELY TO REMAIN
FOR SEVERAL DAYS AS MODELS INDICATE A PERSISTENT SW ONSHORE FLOW.

.LONG TERM...GENERAL MODEL TRENDS IN THE MON TO THU TIME FRAME
SIMILAR IN INDICATING THE CA CLOSED LOW MOVING E...WITH A NW UPPER
FLOW. POTENTIAL FOR SOME SHORTWAVES TO BRING CHANCES FOR RAIN AS
WEEK CONTINUES. WILL START MOSTLY DRY MON WITH THE UPPER FLOW A DRY
NORTHERLY DIRECTION...BUT ADD SOME LOW POPS IN THROUGH THU.

&&

.AVIATION...A VERY MOIST AND UNSTABLE SUMMERTIME AIR MASS IS OVER
THE ENTIRE FORECAST AREA TODAY. AS STRONG SHORTWAVE ROTATES AROUND
UPPER LEVEL LOW OFF CALIFORNIA. THIS WILL BRING TSTMS OVER MOST OF
THE AREA THIS AFTERNOON WITH HAIL AND VERY HEAVY RAIN LIKELY WITH
THESE STORMS. GUSTY SURFACE WINDS TO 40 TO 50 KT ARE POSSIBLE AND
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH TOPS TO 45
THOUSAND FEET. CIGS WILL BE VARIABLE IN THIS MOIST AIR MASS WITH
SOME AREAS OF MVFR CIGS ESPECIALLY IN HEAVIER SHOWERS AND
THUNDERSTORMS.  IFR STILL HOLDING ALONG COAST THOUGH EXPECT TO LIFT
AS CONVECTION DEVELOPS. WOLFE

KPDX AND APPROACHES...MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH
THIS EVENING BUT LOOK FOR INCREASING CHANCE OF SHOWERS AND STRONG
THUNDERSTORMS WITH HEAVY RAIN...HIGH WINDS...AND POSSIBLE HAIL LATER
THIS AFTERNOON AND EVENING. CIGS AND VSBY COULD LOWER TO MVFR IN
HEAVIER SHOWERS. WOLFE

&&

.MARINE...PRESSURE GRADIENTS WILL BECOME MORE SOUTHERLY THIS
EVENING. GRADIENTS WILL CONTINUE THROUGH THE WEEKEND AS HIGH
PRESSURE BUILDS OFF THE CALIFORNIA COAST AND LOWER PRESSURE REMAINS
NORTH AND EAST OF THE COASTAL WATERS. SEAS ARE EXPECTED TO REMAIN
GENERALLY 5 FT OR LESS THROUGH THE WEEK.

&&

PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...NONE
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jun 4, 4:37 AM PST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
537 AM PDT THU JUN 4 2009

ORZ001-002-005-009-014-WAZ019>023-039-040-051300-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
537 AM PDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-006>008-010>013-051300-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
537 AM PDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EVENING THUNDERSTORMS ARE LIKELY...LOCALLY WITH
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 4, 12:23 PM PST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
123 PM PDT THU JUN 4 2009

ORZ012-013-042115-
CASCADE FOOTHILLS IN LANE COUNTY OR-CASCADES IN LANE COUNTY OR-
123 PM PDT THU JUN 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANE COUNTY UNTIL 215 PM
PDT...

AT 123 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF LOOKOUT POINT RESERVOIR...
OR 15 MILES NORTH OF OAKRIDGE...MOVING NORTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  VIDA...
  LEABURG AND WALTERVILLE...
  MOHAWK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4413 12294 4422 12251 4391 12232 4380 12252
TIME...MOT...LOC 2023Z 144DEG 23KT 4397 12253

WEATHER.GOV/PORTLAND
Special weather statement, Jun 4, 12:51 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
151 PM PDT THU JUN 4 2009

ORZ004-008-042130-
CENTRAL COAST RANGE OF WESTERN OREGON OR-SOUTH WILLAMETTE VALLEY OR-
151 PM PDT THU JUN 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LANE COUNTY UNTIL
230 PM PDT...

AT 151 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NOTI...OR 15 MILES WEST OF EUGENE...MOVING
NORTHWEST AT 35 MPH. THE STORM DOES HAVE ROTATION IN IT AND MAY
PRODUCE A TORNADO.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLACHLY...TRIANGLE LAKE AND HORTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4417 12374 4427 12346 4405 12323 4394 12343
TIME...MOT...LOC 2051Z 143DEG 29KT 4407 12341

WEATHER.GOV/PORTLAND

The radar

The Portland,OR radar (KRTX), 166 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Lane

When
June 4, 1:02 PM PST
Where
Lane County, 1.21 mi NE of Mabel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.230, -122.800

Large hail was accompanied by heavy rain as the storm passed.

Hail, Linn

When
June 4, 1:02 PM PST
Where
Linn County, 4.66 mi ENE of Rowland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.320, -122.980

Large hail was accompanied by heavy rain as the storm passed.

Thunderstorm Wind, Benton

When
June 4, 2:30 PM PST
Where
Benton County, 0.49 mi W of Corvallis
Measured
71 kt (82 mph) measured gust
Reported by
Broadcast Media
Coordinates
44.570, -123.280

Tornado, Linn

When
June 4, 2:35 PM PST to 2:45 PM PST
Where
Linn County, 3 mi N of Peoria
Rating
EF0
Path length
1.5 mi
Path width
150 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.493, -123.200

A tornado was reported by the public to local television station KVAL in Eugene. NWS Storm Survey visited the residence and confirmed: a small shed-like structure was lifted off the ground and blown 21 feet to the east - counter to the prevailing storm winds. There were also circular carvings in the grass nearby.

Thunderstorm Wind, Marion

When
June 4, 2:55 PM PST
Where
Marion County, 22 mi ESE of Salem
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.828, -122.605

A report called in by a former spotter, strong gusty winds brought numerous trees down along Hwy. 22. Other reports from this storm included wind gusts strong enough to snap Cottonwood tree branches estimated at 10 to 12 inches in diameter along Hwy. 214.

Thunderstorm Wind, Clackamas

When
June 4, 3:50 PM PST
Where
Clackamas County, Estacada
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
45.280, -122.330

NWS Storm Survey visited a site with extensive damage most likely the result straight-line thunderstorm winds. Numerous large tree branches ranging in diameter of 10 to 16 inches snapped off of several trees. The wind speed is estimated from damage in a nearby county under similar conditions.

Thunderstorm Wind, Washington

When
June 4, 3:50 PM PST
Where
Washington County, 6.86 mi WSW of Sherwood
Measured
52 kt (60 mph) estimated gust
Property damage
$800
Reported by
Newspaper
Coordinates
45.300, -122.972

Outside of Chapters Books and Coffee in Newberg, a tree with estimated diameter 10 to 12 inches was snapped in half. Also, numerous spotter reports just to the north and with similar conditions were reported.

Thunderstorm Wind, Multnomah

When
June 4, 4:15 PM PST
Where
Multnomah County, 1.76 mi WSW of Portland
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
45.518, -122.682

The top of a 70-foot tree, estimated between 20 and 20 inches in diameter, was snapped off in downtown Portland at the intersection of SW Salmon Street and Park Avenue. A passer-by was nearly hit as it fell to the ground. Time of the event is estimated based nearby reports from the storm.

Thunderstorm Wind, Multnomah

When
June 4, 4:30 PM PST
Where
Multnomah County, 1.68 mi ESE of Parkrose
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
NWS Employee
Coordinates
45.561, -122.538

At the Portland WFO, strong wind gusts knocked down a small tree in the parking lot, as well as snapped off a large branch from a different tree on the property.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyThe tornado archive for Oregon, 2009Warnings in Oregon, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183519, 183520, 183656, 183539, 183545, 183552, 183910, 183989, 183614.